Suboxone Overdose

Pink suboxone pills spilling out of a glass prescription bottle

Suboxone is a brand-name drug used for opioid-replacement therapy (medication-assisted treatment) in the treatment of opioid use disorder. It contains the opioid buprenorphine and the opioid-blocker naloxone in a 4:1 ratio. Suboxone comes as a sublingual (dissolved under the tongue) tablet or film strip. Suboxone is the most commonly prescribed formulation of buprenorphine and naloxone in use for opioid use disorder.

While Suboxone has proven safe and effective for treating opioid use disorder, it is still a potentially dangerous drug if misused, and should be treated with due care. 

Can You Overdose on Suboxone?

Yes. Suboxone overdose is possible and is especially likely in three circumstances:

  • When it is abused intravenously
  • When it is taken with other sedatives or drugs 
  • When it is taken by someone who does not habitually use opioids (i.e., who has no opioid tolerance)

However, Suboxone has a number of safeguards against overdose. It contains the opioid antagonist (blocker) naloxone to help block abuse and overdose. However, naloxone has poor absorption when taken orally (including sublingually), less receptor affinity than buprenorphine and a short half-life, so it is not a guarantee against overdose.

Buprenorphine has unique pharmacological properties that make overdose unlikely, including:

  •  Ceiling effect: Respiratory suppression reaches a peak that doesn’t increase when more of the drug is taken.
  • Partial opioid agonist: Buprenorphine binds to opioid receptors but has very little opioid activity, so it has a lower risk of respiratory suppression (the main cause of death in opioid overdose) than do other opioids.
  • Poor oral absorption: If Suboxone is swallowed inadvertently (such as by children), it has very little absorption from the gut, making overdose highly unlikely.

How Much Suboxone Causes an Overdose?

The dose of Suboxone that would cause an overdose depends on a number of factors specific to the individual taking the drug. In opioid-naïve people, overdose has been reported with even a 2-mg sublingual dose, the lowest available dose.

The dose that will produce overdose depends on a number of individual factors:

  • Route of administration: Intravenous administration produces overdose at much lower doses than other forms of administration.
  • Use of other sedatives: Other central nervous system depressants (such as alcohol, sedatives, tricyclic antidepressants, barbiturates or benzodiazepines) greatly lower the dose needed to produce an overdose.
  • The individual’s tolerance of opioids: People who do not use opioids habitually (and therefore have no opioid tolerance) may overdose on the doses that are used to treat opioid-dependent individuals.
  • The individual’s underlying health: Poor health or the presence of underlying breathing problems may lower the fatal dose.
  • Individual factors: A person’s age, weight and gender can all impact how much Suboxone it takes to induce an overdose.

Suboxone Overdose Risk Factors

Suboxone overdose can occur when individuals try to abuse Suboxone or other drugs. The half-life of buprenorphine — the opioid in Suboxone — is very long (3–35 hours), while the half-life of naloxone — the opioid blocker — is very short (30–90 minutes).

A dangerous scenario occurs when someone takes a lot of Suboxone to try to get high, or takes very high doses of another opioid in an attempt to overcome the blocking effects of Suboxone. Then, when the naloxone wears, the opioids may suddenly be at a lethal level.

Another scenario that can quickly lead to overdose is attempting to use Suboxone by injection.

The most common scenario for Suboxone overdose is when the drug is combined with other sedating drugs, especially benzodiazepines or other depressants. 

Suboxone Overdose Signs & Symptoms

Suboxone overdose symptoms are the same as would be expected from any other opioid overdose and may include:

  • Pinpoint pupils
  • Sedation, loss of consciousness, coma
  • Low blood pressure, shock
  • Respiratory suppression (weak, shallow breathing or not breathing at all)
  • Death

The U.S. Substance Abuse and Mental Health Services Administration’s (SAMHSA) downloadable Opioid Overdose Prevention Toolkit suggests that people should suspect overdose if they see the following signs:

  • Pale and/or clammy face
  • Limp body
  • Bluish fingernails and/or lips 
  • Vomiting or gurgling noises
  • Inability to speak
  • Inability to wake up
  • Slow or stopped breathing
  • Slow or stopped heartbeat

Is Suboxone Overdose Fatal?

Suboxone overdose death is uncommon. That is likely why the CDC does not track Suboxone (or any other buprenorphine product) deaths in its opioid overdose fatality reports. The drug is not contained in standard drug screening panels used in hospitals and by medical examiners, so data on its role in hospital visits and deaths is unlikely to be available until that changes. However, The New York Times reported in 2013 that there had been 420 deaths in America where buprenorphine was the “primary suspect” since the drug was first introduced in 2003. 

One large study from the U.K. showed that buprenorphine-containing drugs are six times less likely to cause overdose than methadone. The study showed that there were 0.137 methadone-related deaths per 1,000 prescriptions of methadone, versus 0.022 deaths per 1,000 for buprenorphine-based drugs.

The major risk of overdose is when Suboxone is taken by people who are opioid naïve. Although buprenorphine is the most abused prescription opioid in America, one study found that 74% of people who use diverted Suboxone do so to self-treat opioid withdrawal in themselves, mostly because they cannot afford to obtain it by prescription.

Suboxone Overdose Treatment

Treating Suboxone overdose can be especially problematic. Because of buprenorphine’s unusually long half-life, an anti-overdose drug (either naltrexone or naloxone) must often be administered repeatedly until the drug wears off.

Buprenorphine has a much stronger affinity for opioid receptors than do naltrexone and naloxone. Therefore, Narcan for Suboxone overdose (or other naloxone or naltrexone products) is much less effective at reversing overdose for Suboxone than for any other opioid, so unusually high doses of these anti-overdose drugs are usually required.

Because of these two factors, people who overdose on Suboxone require emergency medical support until the drug’s effects wear off.

The SAMHSA Opioid Overdose Prevention Toolkit has advice for first responders, including “do’s and don’ts” and the five essential steps:

  • Step 1: Evaluate for signs of opioid overdose
  • Step 2: Call 911 for help
  • Step 3: Administer naloxone
  • Step 4: Support the person’s breathing
  • Step 5: Monitor the person’s response

Suboxone Drug Overdose Prevention

The SAMHSA Opioid Overdose Prevention Toolkit makes recommendations to prevent overdosing on Suboxone or other opioids, including the following instructions:

  • Take Suboxone as prescribed; do not take more or take it more often than instructed
  • Do not take medication that was not prescribed for you
  • Never mix Suboxone with alcohol, sedatives or illicit substances
  • Store Suboxone safely where children or pets can’t reach it
  • Dispose of unused medications promptly and properly
  • Learn the signs of overdose and how to use naloxone
  • Teach your family members and friends how to respond to an overdose

Suboxone overdose is highly unlikely in people who take the drug as prescribed for them. Attempts at abusing the drug or diverting it can lead to overdose. If you have concerns about Suboxone or any other drug abuse in yourself or a loved one, help is available. Contact The Recovery Village Ridgefield for a confidential discussion about treatment options.

Bazazi, Alexander; et al. “Illicit use of buprenorphine/naloxone among injecting and noninjecting opioid users.” Journal of Addiction Medicine, September 2011. Accessed August 5, 2019.    

Chu, Rebecca; Ciani, Alexandra; Rouf, Mena. “Opioid agonists, partial agonists, antagonists: Oh my!” Pharmacy Times, January 6, 2018. Accessed August 5, 2019.

Cleary, Pratt; Gottwald, Joseph. “A brief review of buprenorphine products.” Pharmacy Times, March 22, 2016. Accessed August 5, 2019.

Food and Drug Administration (FDA). “Highlights of prescribing information: Suboxone (buprenorphine and naloxone) sublingual film.” August 2010. Accessed August 5, 2019.

Marteau, Dave; McDonald, Rebecca; Patel, Kamlesh. “The relative risk of fatal poisoning by methadone or buprenorphine within the wider population of England and Wales.” British Medical Journal Open, May 29, 2015. Accessed August 5, 2019.

Mauger, Sofie; Fraser, Ronald; Gill, Kathryn. “Utilizing buprenorphine-naloxone to treat illicit and prescription-opioid dependence.” Neuropsychiatric Disorder Treatment, April 7, 2014. Accessed August 5, 2019.

National Drug Strategy. “Complications or adverse events with buprenorphine treatment.” National Clinical Guidelines and Procedures for the Use of Buprenorphine. Accessed August 5, 2019.

Rzasa Lynn, Rachael; Galinkin, Jeffrey. “Naloxone dosage for opioid reversal: Current evidence and clinical implications.” Therapeutic advances in drug safety, January 2018. Accessed August 5, 2019.

Sontag, Deborah. “Addiction treatment with a dark side.” The New York Times, November 16, 2013. Accessed August 5, 2019.

Substance Abuse and Mental Health Administration (SAMHSA). “National Survey on Drug Use and Health 2017.” September 2018. Accessed August 5, 2019.

Substance Abuse and Mental Health Administration (SAMHSA). “Opioid overdose prevention toolkit.” 2018. Accessed August 5, 2019.

Velander, Jennifer. “Suboxone: Rationale, science, misconceptions.” The Ochsner Journal, Spring 2018. Accessed August 5, 2019.